1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

LadA

Discussion in 'Diabetes Discussions' started by Saeeda, Apr 6, 2019.

  1. Saeeda

    Saeeda Type 1 · Well-Known Member

    Messages:
    112
    Likes Received:
    13
    Trophy Points:
    78
    I discussed my sister being told she has lada diabetes. She started her insulin Yesterday just like her nurse told her to. All was ok until in the evening she had a hypo. Obviously it being her first one she was quite frightened. She had her supper- a carby one and took the amount of insulin her nurse told her to take and woke up at 3am sweating with another hypo. She one on her first the day and one during the night. I'm trying to help her as much as I can. What do u all think of this?
     
  2. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    1,333
    Likes Received:
    638
    Trophy Points:
    153
    I think she should talk to her diabetes team so they can help work out the dosages she needs - as mentioned in many places nobody is the same, so she may need a change in dosage - either the basal or the insulin/carb ratio.

    Having just changed insulins I know the new dosages have been a bit of trial and error and many blood tests to work out what is right, as someone who has had diabetes for far too long I can work out what changes I need from testing and experience, but your sister will probably want to get advice form her team as she is new to insulin.
     
    • Like Like x 1
  3. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    2,765
    Likes Received:
    1,751
    Trophy Points:
    198
    Is she in the UK? If so, she should have either a named Diabetes nurse she can telephone at any time to discuss things or a team and a telephone number. This is really important in the first few weeks or more after diagnosis when you are using insulin. When they send you off on day one they are simply GUESSING what amount of insulin you need for the carbs you eat as there is no way of determining this straight off. They start you off on the average (which includes looking at your body weight and maybe based on what you 'normally' eat). The point of phoning them several times a day if need be is so that they can then advise you about lowering (or increasing) your daily/singular doses in real time. The hypos are extremely dangerous as I am sure you know, please don't underestimate them. It is day one for your sister, insulin is a potent drug and she needs the close assistance of her diabetes team. x
     
    • Like Like x 1
  4. Saeeda

    Saeeda Type 1 · Well-Known Member

    Messages:
    112
    Likes Received:
    13
    Trophy Points:
    78
    Rokaab she is only on basal so takes a certain amount that her nurse has told her. She rang her nurse who told her to reduce it which she did but still ended up with another hypo during the night
     
  5. Saeeda

    Saeeda Type 1 · Well-Known Member

    Messages:
    112
    Likes Received:
    13
    Trophy Points:
    78
    KK123 yes she is in the UK. And has done what u mentioned. Everything uve said is what I told her about and I've told her she needs to ring the nurse again. She rang yesterday and was told to reduce. I agree that they are simply guessing how much inslin u need
     
  6. Daibell

    Daibell LADA · Master

    Messages:
    11,488
    Likes Received:
    6,975
    Trophy Points:
    298
    All you can do is reduce the Basal until the BS stays within a good range. Over time the diabetes will progress together with the need to increase the number of units. A Bolus insulin will also be added when necessary.
     
  7. Saeeda

    Saeeda Type 1 · Well-Known Member

    Messages:
    112
    Likes Received:
    13
    Trophy Points:
    78
    Hi Daibell...wouldn't that lower her sugars even more?
     
  8. Daibell

    Daibell LADA · Master

    Messages:
    11,488
    Likes Received:
    6,975
    Trophy Points:
    298
    As insulin enables the body to make use of sugar (glucose) by reducing it the body will be left with more glucose in the blood and lower the hypo risk.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook